Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 709, NWS Norman, OK

July 23, 2017Caddo County, Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 23, 2017, 6:20 PM CDT for Caddo County, Grady County, Oklahoma. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 6:20 PM CDT (23:20 UTC)
Expired
Jul 23, 2017, 7:00 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caddo County, OK, Grady County, OK

The radar

The Norman radar (KTLX), 83 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:40 PM CDTTSTM WND GST 60Gracemont, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS54 KOUN 232320
SVROUN
OKC015-051-240000-
/O.NEW.KOUN.SV.W.0709.170723T2320Z-170724T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
620 PM CDT SUN JUL 23 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  West central Grady County in central Oklahoma...
  East central Caddo County in southwestern Oklahoma...

* Until 700 PM CDT

* At 620 PM CDT, a severe thunderstorm was located near Gracemont,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anadarko, Binger, Verden, Gracemont and Lake Chickasha. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3506 9800 3504 9835 3530 9840 3533 9808
TIME...MOT...LOC 2320Z 169DEG 1KT 3521 9821 

HAIL...1.00IN
WIND...60MPH
 
$$

11
2 follow-up statements
426 
WWUS54 KOUN 232337
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
637 PM CDT SUN JUL 23 2017

OKC015-051-240000-
/O.CON.KOUN.SV.W.0709.000000T0000Z-170724T0000Z/
Grady OK-Caddo OK-
637 PM CDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL GRADY AND EAST CENTRAL CADDO COUNTIES...

At 637 PM CDT, a severe thunderstorm was located near Gracemont, and
is nearly stationary.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Anadarko, Verden, Gracemont and Lake Chickasha. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3506 9800 3507 9834 3530 9840 3528 9807
TIME...MOT...LOC 2337Z 051DEG 3KT 3521 9824 

HAIL...<.75IN
WIND...60MPH
 
$$

11
596 
WWUS54 KOUN 232355
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
655 PM CDT SUN JUL 23 2017

OKC015-051-240004-
/O.EXP.KOUN.SV.W.0709.000000T0000Z-170724T0000Z/
Grady OK-Caddo OK-
655 PM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRADY AND EAST
CENTRAL CADDO COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3506 9800 3507 9834 3530 9840 3528 9807
TIME...MOT...LOC 2354Z 169DEG 1KT 3521 9824 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:36 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 23, 2:36 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
236 PM CDT Sun Jul 23 2017

.DISCUSSION...
Given latest observation trends, we will leave the Heat
Advisory/Excessive Heat Warning going through early evening.

Well detailed meso-discussion issued with previous updated AFD
still holding to our thinking. For the OKC metro - storm chances
will be tied to the area of elevated showers moving southeast
from Enid. Added convergence associated with this activity, which
is tied to a weakening MCV from overnight convection, may allow
scattered showers and storms to develop near/over the OKC metro
and progress south and east into the early evening hours. Brief
heavy rain and strong wind gusts will be the main concerns along
with cloud to ground lightning. Two other areas of concentrated
convection we will look for will be over western north Texas into
southwest Oklahoma associated with deformation east of two MCVs
over the southern panhandle and southwest TX high plains. The
other area is south central and southeast Oklahoma where better
moisture profiles and terrain could yield more in the way of
widespread convective development late this afternoon through this
evening. DCAPE values and weak shear will be supportive of
localized damaging wind gusts with the deeper/more persistent
cores.

Heights quickly build Monday and Tuesday which will allow
temperatures to rise back well above average. Moisture will not be
going anywhere as well, so heat indices will once again yield
likelihood for heat advisory/excessive heat warnings across the
area by mid-week. Models still indicating another respectable
trough to progress around upper ridge and push another weak front
into the region Thursday-Friday. Along with taking the edge off
the heat, the front will also yield scattered thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  96  74  97 /  40  20  20  10
Hobart OK         74  97  75  99 /  40  30  20  10
Wichita Falls TX  74  97  74  99 /  50  30  20  10
Gage OK           68  96  72  98 /  30  20  20  10
Ponca City OK     72  96  74  98 /  20  10  10  10
Durant OK         75  94  73  97 /  50  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ019-020-025-026-
     028-029-040-041-046-047-050>052.

     Excessive Heat Warning until 8 PM CDT this evening for
     OKZ030>032-042-043-048.

TX...None.
&&

12/11
Hazardous weather outlook, Jul 23, 3:25 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
325 PM CDT Sun Jul 23 2017

OKZ004>048-050>052-TXZ083>090-242030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
325 PM CDT Sun Jul 23 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Hot and humid conditions continue across the region. Heat index
values over 100 degrees will be common across much of central and
southern Oklahoma and north Texas. The most dangerous conditions
will be across southeast Oklahoma where the combination of hot
temperatures and high humidity will result in heat index values at
or above 110 degrees.

Please continue to practice good heat safety. Stay hydrated and
take breaks in the shade if you are working or playing outside.
Never leave children or pets along in vehicles. Look before
you lock!

.Thunderstorms...
Isolated to scattered thunderstorms are expected this afternoon
into the evening. There is a Marginal Risk of severe thunderstorms
across all of the area except northern Oklahoma. Gusty, damaging
wind gusts are the primary concern, along with locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Heat...
After a brief dip to more seasonable temperatures, Monday and
Tuesday, temperatures from 95 to 105 degrees will return Wednesday
through the end of next week.

.Thunderstorms...
Thunderstorm chances may return late Thursday into Friday across
northern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 23, 5:43 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
543 PM CDT SUN JUL 23 2017

OKZ035-232315-
Kiowa OK-
543 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Kiowa County Until
615 PM CDT...

AT 542 PM CDT, a strong thunderstorm was located near Hobart, moving
southeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Hobart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3506 9921 3509 9902 3491 9886 3488 9920
TIME...MOT...LOC 2242Z 333DEG 4KT 3499 9909

MAHALE
Special weather statement, Jul 23, 5:50 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CDT SUN JUL 23 2017

OKZ027>029-232315-
Grady OK-Cleveland OK-McClain OK-
550 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Grady...west central
Cleveland and west central McClain Counties Until 615 PM CDT...

AT 547 PM CDT, a strong thunderstorm was located near Blanchard,
moving east at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Western Norman, Newcastle and Blanchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3513 9772 3523 9771 3528 9750 3511 9751
TIME...MOT...LOC 2247Z 275DEG 12KT 3519 9766

11
Special weather statement, Jul 23, 5:59 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
559 PM CDT SUN JUL 23 2017

OKZ032-040>043-232330-
Coal OK-Pontotoc OK-Garvin OK-Hughes OK-Murray OK-
559 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Coal...Pontotoc...
eastern Garvin...southern Hughes and northeastern Murray Counties
Until 630 PM CDT...

AT 557 PM CDT, strong thunderstorms were along a line extending from
5 miles northeast of Lamar to 3 miles northwest of Gerty to near
Vanoss to near Paoli, moving southeast at 30 MPH. Strong northerly
winds were preceding these storms with strong gusty winds.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...

Locations impacted include...
Ada, Pauls Valley, Sulphur, Wynnewood, Stratford, Byng, Allen, Roff,
Paoli, Stonewall, Katie, Tupelo, Calvin, Fitzhugh, Stuart, Lamar,
Gerty, Centrahoma, Atwood and Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
      3506 9607 3505 9609 3468 9609 3464 9615
      3452 9663 3451 9736 3485 9736 3484 9688
      3488 9645 3523 9598 3515 9598
TIME...MOT...LOC 2257Z 328DEG 24KT 3514 9604 3487 9634 3478 9684 3485
9723

11
Local storm report, Jul 23, 6:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 NE NORMAN             35.24N 97.42W
07/23/2017                   CLEVELAND          OK   PUBLIC

            MULTIPLE POWER POLES DOWNED BY STRONG WINDS AT 24TH
            AVENUE NORTHEAST AND CREIGHTON DRIVE

&&

MBS
Local storm report, Jul 23, 6:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     7 N ROSEDALE            35.01N 97.19W
07/23/2017                   CLEVELAND          OK   TRAINED SPOTTER

            AT LEAST EIGHT POWER POLES DOWNED FROM STRONG WINDS

&&

MBS
Special weather statement, Jul 23, 6:20 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
620 PM CDT SUN JUL 23 2017

OKZ014-232345-
Roger Mills OK-
620 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills County
Until 645 PM CDT...

AT 619 PM CDT, a strong thunderstorm was located 8 miles southwest of
Cheyenne, moving south at 5 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Berlin and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3556 9990 3564 9971 3544 9957 3543 9958
      3542 9985 3542 9988
TIME...MOT...LOC 2319Z 340DEG 3KT 3552 9977

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:11 PM CDTSpecial Weather StatementOUNLincoln34 min
Jul 23, 3:43 PM CDTSpecial Weather StatementOUNLincoln17 min
Jul 23, 3:53 PM CDTSevere Thunderstorm WarningOUNLincoln33 min
Jul 23, 4:07 PM CDTSpecial Weather StatementOUNLove23 min
Jul 23, 4:14 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain46 min
Jul 23, 4:15 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady45 min
Jul 23, 4:17 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie43 min
Jul 23, 4:19 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa26 min
Jul 23, 4:22 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole38 min
Jul 23, 4:37 PM CDTSpecial Weather StatementOUNWashita23 min
Jul 23, 4:48 PM CDTSpecial Weather StatementOUNCaddo27 min
Jul 23, 4:56 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie49 min
Jul 23, 4:58 PM CDTSevere Thunderstorm WarningOUNWashita47 min
Jul 23, 5:00 PM CDTSpecial Weather StatementOUNComanche30 min
Jul 23, 5:02 PM CDTSpecial Weather StatementOUNSeminole28 min
Jul 23, 5:14 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole46 min
Jul 23, 5:29 PM CDTSpecial Weather StatementOUNKiowa31 min
Jul 23, 5:37 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pottawatomie19 min
Jul 23, 5:38 PM CDTSpecial Weather StatementOUNBeckham37 min
Jul 23, 5:39 PM CDTSpecial Weather StatementOUNGrady36 min
Jul 23, 5:42 PM CDTSevere Thunderstorm WarningOUNBeckham48 min
Jul 23, 5:43 PM CDTSpecial Weather StatementOUNKiowa32 min
Jul 23, 5:49 PM CDTSevere Thunderstorm WarningOUNKiowa41 min
Jul 23, 5:50 PM CDTSpecial Weather StatementOUNMcClain25 min
Jul 23, 5:59 PM CDTSpecial Weather StatementOUNGarvin, Pontotoc31 min
Jul 23, 6:09 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa51 min
Jul 23, 6:10 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc22 min
Jul 23, 6:15 PM CDTAreal Flood AdvisoryOUNBeckham3 hr
Jul 23, 6:20 PM CDTSpecial Weather StatementOUNRoger Mills25 min
Jul 23, 6:29 PM CDTAreal Flood AdvisoryOUNKiowa3 hr
Jul 23, 6:30 PM CDTSpecial Weather StatementOUNAtoka, Carter, Coal, Johnston30 min
Jul 23, 6:45 PM CDTSpecial Weather StatementOUNRoger Mills30 min
Jul 23, 6:54 PM CDTAreal Flood AdvisoryOUNCaddo, Kiowa3 hr
Jul 23, 6:59 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.